Illinois, 2025Tornadoes and Hail in Illinois, March 14 to 15, 2025
March 14 to 15, 2025 · NWS PAH · 9 events in 6 counties and zones
A significant severe weather episode unfolded across southern Illinois around midnight on the 15th, as numerous severe storms produced tornadoes, damaging winds, and large hail. A strong negative-tilt 500mb trough moved northeast from Kansas to the Upper Midwest through the day and into the evening on the 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.9 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant severe weather episode unfolded across southern Illinois around midnight on the 15th, as numerous severe storms produced tornadoes, damaging winds, and large hail. A strong negative-tilt 500mb trough moved northeast from Kansas to the Upper Midwest through the day and into the evening on the 14th. The associated 978mb surface low followed a similar track, and led to a rapid increase in low-level moisture just ahead of a trailing dry line that moved eastward across southern Illinois in the early morning hours of the 15th. The moisture return was sufficient for 1000-2000J/kg of CAPE to develop. Wind fields were extremely strong, with storm relative helicity in the 0-1km layer of 300m2/s2 and above, and 600m2/s2 in the 0-3km layer. The significant tornado parameter was over 6 which supported strong and long-track tornadoes. In addition, steep mid-level lapse rates around 8C/km supported very large hail. Two EF-2 tornadoes each produced a 15 mile path of destruction. One formed in far northern Jackson County and lifted northeast passing just west of DuQuoin and eventually struck the St Johns community just north of DuQuoin. The second tornado formed west of Vienna and moved northeast crossing Interstate 57 just north of Exit 14. It struck Bloomfield and then tracked through the Shawnee National Forest and lifted just before reaching Pope County. The tornadoes damage trees and power lines and did mainly roof damage to numerous homes, barns, and outbuildings. In addition to the tornadoes, straight line winds knocked down trees and power poles near Ava and Cutler, and knocked a tree into a house in Brookport. Hail up to the size of golf balls fell in Harrisburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 5:29 PM CST, 5 hours 35 minutes earlier. Its key messages:
- A Wind Advisory remains in effect through 4 AM for gusts of 40-50 mph.
- All modes of significant severe weather are expected with tonight's storms, large hail (2+ inches), damaging winds of 70-80+ mph, and significant tornadoes (EF2+).
- Saturday maintains a severe threat during the morning into the early afternoon. All modes of severe remain possible. This is mainly across western KY and southwest IN.
Area forecast discussion, Mar 14, 5:29 PM CST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
629 PM CDT Fri Mar 14 2025
.KEY MESSAGES...
- A Wind Advisory remains in effect through 4 AM for gusts of
40-50 mph.
- All modes of significant severe weather are expected with tonight's
storms, large hail (2+ inches), damaging winds of 70-80+ mph,
and significant tornadoes (EF2+).
- Saturday maintains a severe threat during the morning into the
early afternoon. All modes of severe remain possible. This is
mainly across western KY and southwest IN.
&&
.DISCUSSION...
Issued at 255 PM CDT Fri Mar 14 2025
A strong, negatively tilted 500mb trof will move through the upper
midwest this evening and tonight. A strong 978-976mb sfc low will
track through eastern NE into MN this evening and tonight. We are
warm sectored today throughout the day w/a dry line to our west.
Windy conditions today ahead of this system with gusts of 40-50 mph.
A Wind Advisory is in effect through 4am.
Very concerning situation unfolding tonight with all modes of
significant severe possible. Models are setting up further west and
timing has slowed a little. Dew points are still forecast to surge
northward from southern AR over the next several hours and have a 70-
90% chance of reaching or exceeding 60 degrees. SBCAPE is still
around 1,000-2,000 J/kg. 0-1 km SRH is rather high at around 300+
m2/s2, and 0-3 km SRH is 600+ m2/s2. STP in the HRRR is 7-8. Bulk
shear is 60+ kts. Mid level lapse rates are still rather steep at
7.5-8 degC. Models are still showing a broken line of storms moving
through which means both linear dynamics and supercells are
possible. All hazards are possible wtih 70-80+ mph damaging winds,
large hail (2+ inches), and significant tornadoes (EF2+) some of
which could be long track. These storms will also be moving rather
quickly at around 60-70 mph. Storms are expected to weaken some as
they move further east late tonight as dewpoints drop off and
instability decreases.
How tonight evolves will determine how tomorrow plays out. A
secondary system comes up from the south tomorrow and brings storms
to eastern portions of the area (mainly the KY pennyrile and
southwest IN). The best instability is in the morning to early
afternoon with about 1,000-1,500 J/kg of MUCAPE which is when we
could see severe storms (SPC slight risk). There is also the
possibility for training storms. Some areas could see 1-2" of rain
with flash flooding possible and we are in a slight (level 2 of 4)
for the excessive rainfall outlook.
Behind the cold front with this system highs will fall back into the
50s for Sunday. Upper level ridging builds in early next week and
temperatures then moderate back into the 60s and 70s. Another trof
and sfc low come through on Wednesday bringing more storms to the
area along with a cold front Wednesday night.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 628 PM CDT Fri Mar 14 2025
A strong storm system is on track to bring widespread severe
weather tonight across the region. Damaging winds, large hail,
and tornadoes will be possible, with the greatest risk across
the western terminals. Intermittent MVFR cigs and IFR/MVFR vsby
reductions will be possible during thunderstorms. There is some
uncertainly if discrete supercells will develop on the onset
ahead of a squall line that will move from west to east between
03-11z. Winds will be south between 15-25 kts with gusts around
30 kts outside of thunderstorms.
Storms clear out Saturday morning before additional showers and
thunderstorms develop into the afternoon. There is uncertainty
in how far east a frontal boundary will progress, but the
greatest risk for additional thunderstorms that can turn strong
to severe will be across KEVV/KOWB. Additional MVFR cigs and
vsby reductions will be possible during thunderstorms before the
aformentioned storm system begins to clear out towards the end
of the TAF period. Winds will be south between 5-15 kts with
gusts around 20 kts in the morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 4 AM CDT Saturday for ILZ075>078-080>094.
MO...Wind Advisory until 4 AM CDT Saturday for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 4 AM CDT /5 AM EDT/ Saturday for INZ081-
082-085>088.
KY...Wind Advisory until 4 AM CDT Saturday for KYZ001>022.
&&
DISCUSSION...SHAWKEY
AVIATION...DWHazardous weather outlook, Mar 14, 3:48 PM CST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
448 PM CDT Fri Mar 14 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
448 PM CDT Fri Mar 14 2025 /548 PM EDT Fri Mar 14 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Strong gusty winds of 40 to 50 mph are forecast this afternoon
and evening. Refer to the Wind Advisory for additional details.
Widespread thunderstorms are expected this evening into tonight
with the potential for significant severe weather. Hazards
include damaging winds in excess of 70 mph, tornadoes, and large
hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Additional thunderstorms are possible on Saturday, some of which
may be severe with damaging winds, large hail, and a few
tornadoes. This threat is primarily across west Kentucky and
southwest Indiana. Heavy rainfall may lead to flash flooding
across west Kentucky on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters please report any severe weather or damage to the
National Weather Service or local authorities.
In the hours before
Local storm report, Mar 14, 10:22 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1122 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM Non-Tstm Wnd Dmg 2 ENE Donaldson 36.76N 87.86W
03/14/2025 Trigg KY Broadcast Media
Tree down on Felix Wadlington Road.
&&
DWSLocal storm report, Mar 14, 10:36 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1136 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM Hail 5 WSW Glenallen 37.29N 90.12W
03/14/2025 M1.50 Inch Bollinger MO Emergency Mngr
Near DD and BCR 810.
&&Local storm report, Mar 14, 10:59 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1159 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM Non-Tstm Wnd Gst 3 WNW Scott City 37.23N 89.58W
03/14/2025 M61 MPH Scott MO ASOS
ASOS station KCGI Cape Girardeau MO.
&&
DWSLocal storm report, Mar 14, 11:02 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1202 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM Tornado 2 W Poplar Bluff 36.77N 90.45W
03/14/2025 Butler MO Emergency Mngr
Major damage reported to New Covenant
Fellowship Church and a neighboring trailer
park on PP Highway.
&&
DWSLocal storm report, Mar 14, 11:03 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Paducah KY
1203 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM Tstm Wnd Dmg 1 ESE Perryville 37.72N 89.86W
03/14/2025 Perry MO Law Enforcement
Damage reported on the south side of
Perryville. Possible tornado.
&&
DWSLocal storm report, Mar 14, 11:04 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
1204 AM CDT Sat Mar 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM Non-Tstm Wnd Gst 3 NNE Lithium 37.87N 89.87W
03/14/2025 M62 MPH Perry MO AWOS
AWOS station KPCD Perryville MO.
&&
DWSEvent by event
4 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Perry
- When
- March 14, 11:04 PM CST
- Where
- Perry County, 1.29 mi WSW of Jamestown
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Law Enforcement
- Coordinates
- 38.040, -89.550
The roof of a trailer was blown off on Lincoln Street in Cutler and two barns were destroyed.
Thunderstorm Wind, Jackson
- When
- March 14, 11:04 PM CST
- Where
- Jackson County, 1.64 mi W of Ava
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 37.880, -89.530
A small tree was blown onto Little Kincaid Rd to the east of McClure Road west southwest of Ava.
Tornado, Jackson
- When
- March 14, 11:10 PM CST to 11:11 PM CST
- Where
- Jackson County, 2.12 mi NW of Vergennes to 3.62 mi NNW of Vergennes
- Rating
- EF0
- Path length
- 2.49 mi
- Path width
- 100 yd
- Continued into
- Perry, Il (PAH)
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.918, -89.361
An EF-2 tornado began near Blacklock Road northwest of Vergennes, and then moved north northeast into Perry County at Zolter Road. The tornado mainly passed over open fields, but did destroy or damage several barns. The estimated peak wind was 110 mph.
Tornado, Perry
- When
- March 14, 11:11 PM CST to 11:23 PM CST
- Where
- Perry County, 1.95 mi SE of Matthews to 2.8 mi ENE of Sunfield
- Rating
- EF2
- Path length
- 12.67 mi
- Path width
- 250 yd
- Property damage
- $1.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 37.951, -89.343
An EF-2 tornado developed northwest of Vergennes in Jackson County and moved north northeast into Perry County Illinois at Zolter Road. It then moved northeast, passing to the west of DuQuoin and through the community of St Johns. It continued northeast and dissipated just north of Highway 154 at Marlow Road. The tornado snapped over a dozen wooden power poles, damaged the roofs of several homes, and damaged dozens of trees and a few barns and outbuildings. Just before it dissipated it broke several windows out of a church and turned over some gravestones in the adjacent cemetery. The estimated peak wind was 135 mph.
Thunderstorm Wind, Perry
- When
- March 14, 11:12 PM CST
- Where
- Perry County, 0.54 mi W of Lost Prairie
- Measured
- 96 kt (110 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 38.080, -89.530
Multiple power poles down on Highway 154 west of Pinckneyville.
Hail, Alexander
- When
- March 14, 11:42 PM CST
- Where
- Alexander County, 1.75 mi E of East Cape Girardeau
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.289, -89.448
Nickel size hail fell near the intersection of Highway 146 and Highway 3 south of McClure.
Tornado, Johnson
- When
- March 15, 12:15 AM CST to 12:31 AM CST
- Where
- Johnson County, 0.92 mi SSE of Boles to 3.08 mi ENE of Ozark
- Rating
- EF2
- Path length
- 15.63 mi
- Path width
- 150 yd
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 37.407, -88.944
An EF-2 Tornado began on Old Cypress Road west of Vienna, moved northeast, crossing Interstate 24 just north of exit 14, and dissipated near Belville Road east of Ozark. The tornado damaged trees and power poles along its path, but also destroyed several barns and did significant roof damage to several homes. The most significant damage occurred just east of Interstate 24 over to Dixon Lane just east of U.S. 45. The estimated peak wind was 115 mph.
Hail, Saline
- When
- March 15, 12:49 AM CST
- Where
- Saline County, 0.69 mi N of Harrisburg
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.740, -88.550
Half dollar to golfball size hail occurred in Harrisburg.
Thunderstorm Wind, Massac
- When
- March 15, 1:36 AM CST
- Where
- Massac County, 0.36 mi NNE of Brookport
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.125, -88.628
A tree was blown down onto a house in Brookport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Kansas, March 14, 20258 deaths · 45 injured · 67 kt wind · 19 events
- Tornadoes and Hail in Missouri, March 14 to 15, 20257 deaths · 2 injured · $39 million · EF3 · 22 events
- Tornadoes and Flash Flooding in Mississippi, March 14 to 15, 20254 deaths · 23 injured · $27,000 · EF4 · 58 events
- Tornadoes and Hail in Missouri, March 14, 20253 deaths · 5 injured · $12 million · EF3 · 52 events
- Tornadoes and Hail in Missouri, March 14, 20253 injured · $11 million · EF3 · 128 events
- Wildfire and Dust Storm in Oklahoma, March 14 to 31, 20251 death · 6 injured · $50 million · 72 kt wind · 117 events
- Tornadoes and Hail in Illinois, March 14, 20257 injured · $1.8 million · EF2 · 69 events
- Tornadoes and Hail in Arkansas, March 14 to 15, 20254 injured · $2.6 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Arkansas, March 14, 20252 injured · $750,000 · EF2 · 4 events
- Tornadoes and Hail in Missouri, March 14 to 15, 2025$575,000 · EF2 · 6 events
- Tornadoes and Hail in Illinois, March 14 to 15, 20252 injured · EF2 · 54 events
- Wildfire and High Wind in Missouri, March 14 to 16, 2025$15 million · 53 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247189, 1247194, 1242030, 1242040, 1247196, 1248017, 1242120, 1247178, 1248073.